Nebraska, 2022High Wind in Nebraska, April 12, 2022
April 12, 2022 · NWS GID · 15 events in 12 counties and zones
Intense winds (from varying directions) and widespread blowing dust due to recent very dry conditions were common within South Central Nebraska on this Tuesday, driven by the passage of a potent surface low pressure system and accompanying frontal boundaries. The day started out with elongated surface low pressure extending from northeast Colorado northward through the Panhandle of Nebraska and…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense winds (from varying directions) and widespread blowing dust due to recent very dry conditions were common within South Central Nebraska on this Tuesday, driven by the passage of a potent surface low pressure system and accompanying frontal boundaries. The day started out with elongated surface low pressure extending from northeast Colorado northward through the Panhandle of Nebraska and into southwestern South Dakota. A warm front extended eastward along the western/central Nebraska-Kansas border before dipping southward through eastern Kansas, while a dryline was set up across western Kansas. Through the daytime hours, the surface low shifted northeast, pulling the warm front north through the region and pushing the dryline east. By midday the warm front had shifted north of the local area, with the dryline through central Nebraska and Kansas and a strong cold front steadily approaching the western edges of the local area. Between the mid-afternoon and early evening hours this cold front surged across South Central Nebraska from northwest-to-southeast.
During the morning hours gusty south-southeast winds developed ahead of the surface dryline, and behind its passage winds shifted more southwesterly. Gusts over 45 MPH were common both ahead of and behind the dryline, with a few isolated higher gusts, including 61 MPH near Davenport early in the afternoon. Once the cold front pushed through later in the afternoon and into the early evening, the combination of cold air advection and stout pressure rises drove frequent west-northwesterly gusts of 50-55 MPH, as well as a handful exceeding 60 MPH. The peak gust for the daylight hours in South Central Nebraska was 67 MPH...clocked just after 6 p.m. CDT by the same mesonet near Davenport. After sunset and behind the cold front, a few of the highest official gusts in the area included 65 MPH at Ord airport and 63 MPH at Hastings airport. This high wind event was one of several during April 2022 within South Central Nebraska, as this ended up being the overall-windiest April since at least 1951 (per analysis of Grand Island airport data).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 11:43 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 12, 11:43 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1243 PM CDT Tue Apr 12 2022
.DISCUSSION...(Today through Monday)
Issued at 309 AM CDT Tue Apr 12 2022
Overview...
Dangerous fire weather conditions today through at least Thursday
will continue to be the big story. This is a high end very
dangerous Red Flag Warning for today with RH values this afternoon
down to only 10 to 15 percent with southwest wind gusts as high as
40 to 50 mph. Fires could start easily from a small spark and then
spread rapidly. A Fire Weather Watch has then also been issued for
Wednesday as although the wind should decrease some, it will still
be rather gusty while RH values remain very low. Additional fire
weather headlines also seem probable for Thursday. Please see the
Fire weather section below for additional fire weather
information.
Another significant storyline will be the chance for severe
thunderstorms across eastern zones this evening. Thunderstorms are
expected to develop this evening across our far eastern forecast
area or just east of our forecast area between 5-8 PM and then
quickly slide southeast from there.
Finally, we will have to watch for at least the possibility of
a little rain or snow on Easter Sunday. Rain will be favored over
snow, but can not rule out some snow mixing in across northern
zones depending on the timing and track of the storm system.
Today...
Will likely start off the day with some clouds around, especially
across our eastern , but we should see mostly clear skies by
early afternoon. Gusty south winds are expected ahead of a dry
line and then gusty southwest winds behind the dryline and gusty
northwest winds behind a cold front that will swing in late day
from the northwest. Bottom line is that no matter which side of
the front you are on, it will be a windy day. Max wind gusts will
likely reach into the 40 to 50 mph range by this afternoon.
Severe thunderstorms are likely this evening, but most likely just
east of our forecast area. It will really only be our far eastern
zones that even have a modest chance at catching a severe storm
before they quickly form into a line and pass east of our forecast
area. The thunderstorms are expected to form between 5 and 8 PM.
Instability and wind shear values will both be impressive ahead of
the dry line with MLCAPE of 2500-3000 J/KG and 0-6 KM Bulk Shear
values of 50 to 60 kts along the boundary. There is also 30 to 40
kts of 0-1 KM shear. The warm sector will be very capped and it
will really take strong frontal forcing to get thunderstorms to
develop, which should happen once the cold front catches up to the
dry line later this evening. The forcing will be strong and thus
expect storms will quickly form into a line. Widespread wind
damage will probably be the biggest threat of this line of storms
should it develop as expected, but again the area most likely to
be impacted will probably be just east of our forecast area. QLCS
tornadoes can not be ruled out, but those as well will likely
miss our area to the east should they form. Main thing to watch
for today will be how quickly the dry line and cold front push
across our area. Any slow down in frontal passage timing will put
our forecast area more under the gun for severe weather.
Regarding today's highs, the latest guidance would have
widespread temperatures in the 80s, and we could potentially even
break record highs (HSI previous record is 85 and GRI is 88).
Wednesday and Thursday...
The upper low will really wrap up to our north as it swings across
the Dakotas and through Minnesota with blizzard conditions for
our northern neighbors. This storm track will leave our forecast
area in a dry and windy slot with gusty northwest to westerly
winds and low RH values leading to continued likely fire weather
watches and warnings. Cooler air will slide down behind this storm
system and have lowered highs into the upper 40s to lower 50s for
Wednesday with some moderation back into the mid and upper 50s
for most areas on Thursday.
Friday and Saturday...
We will be in between storm systems with a little bit of an upper
level ridge keeping things dry with highs in the upper 50s and
lower 60s.
Sunday...
Forecast models continue to track the next upper level trough
across our forecast area sometime on Sunday, but with noticeable
model forecast variability. At this time, it does not appear to be
a big precipitation maker, but some light precipitation seems
possible. Rain will be the favored precipitation type, but there
could be a little snow mixed in across northern zones if the
timing brings the precipitation in during the cooler overnight or
early morning hours.
Monday...
Any precipitation will likely come to an end by Monday morning if
it even lasts that long and temperatures will remain cool behind
the departing storm system.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1237 PM CDT Tue Apr 12 2022
VFR conditions continue at KGRI through the forecast period.
Southerly winds around 20-25kts continue this afternoon, shifting
to the west by 23Z as a cold front moves into the region. Along
and ahead of the front, thunderstorms are expected be in the
vicinity of the terminal. Thunderstorm chances diminish after
around 01Z with winds becoming northwest around 20-25kts.
Northwest winds persist through the remainder of the TAF period.
At KEAR, VFR conditions persist through the forecast period.
Southwesterly winds around 20-25kts transition to the west around
23Z, and become northwesterly with the passage of a cold front
after 00Z. Ceiling are expected to lower as the system comes
through, but flight categories remain. Northwest winds persist
through the remainder of the forecast period.
&&
.FIRE WEATHER...
Issued at 309 AM CDT Tue Apr 12 2022
Today...
This should be the windiest day of the week although Wednesday and
Thursday may not be far behind for northern zones. Gusty south
winds are expected ahead of a dry line and then gusty southwest
winds behind the dryline and gusty northwest winds behind a cold
front that will swing in late day from the northwest. Bottom line
is that no matter which side of the front you are on, it will be
a windy day and be ready for wind direction shifts as these
frontal boundaries pass through. RH values will likely be in the
teens behind the dry line and would not be surprised to see many
areas as low as 10 to 15 percent RH with western areas spending
more hours with lower RH values than eastern zones. The entire
forecast area is currently under a Red Flag Warning for today.
Wednesday...
The northwest winds behind the cold front will remain breezy all
day at 20 to 25 mph with gusts of 30 to 40 mph. In addition, the
RH values should remain dangerously low, thus a Fire Weather Watch
has been issued for all areas.
Thursday...
Not a lot of difference between Wednesday and Thursday and thus
additional Fire Weather Headlines will probably also be needed for
Thursday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ039>041-
046>049-060>064-072>077-082>087.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NEZ039>041-046>049-060>064-072>077-082>087.
Blowing Dust Advisory until 7 PM CDT this evening for NEZ060-072-
073-082-083.
KS...Red Flag Warning until 9 PM CDT this evening for KSZ005>007-
017>019.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ005>007-017>019.
Blowing Dust Advisory until 7 PM CDT this evening for KSZ005-017.
&&
DISCUSSION...Wesely
AVIATION...Wekesser
FIRE WEATHER...WeselyHazardous weather outlook, Apr 12, 11:21 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1221 PM CDT Tue Apr 12 2022
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131730-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1221 PM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
Extreme fire weather conditions are expected to return, and a Red
Flag Warning has been issued from noon through 9 PM for the
entire outlook area. Please refer to the latest warning message
for additional information.
A Blowing Dust Advisory has been issued for several counties in
the western part of the area. Blowing dust has been observed to
the southwest of the area in addition to Furnas County. The dust
will continue to move to the northeast, into the area over the
next few hours.
Late this afternoon and evening, thunderstorm chances return to
the forecast generally along and east of Highway 281. However,
the best chance for thunderstorms will mainly be east of a York,
Nebraska to Beloit, Kansas line. Thunderstorms are most likely to
initially form between 5 and 8 PM. There is the potential for some
of these storms to be strong to severe, with the primary hazards
being hail to the size of ping pong balls and wind gusts up to 70
MPH.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
For Wednesday and Thursday, near-critical to critical fire
weather conditions will again be possible across the outlook
area. A Fire Weather Watch has been issued for Wednesday
afternoon
and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across our eastern areas after 5
PM.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
High Wind, Thayer
- When
- April 12, 1:15 PM CST
- Where
- Thayer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
A wind gust of 61 MPH was measured by a mesonet station located in Davenport.
High Wind, Fillmore
- When
- April 12, 2:00 PM CST to 3:00 PM CST
- Where
- Fillmore forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Wind gusts near and exceeding 58 MPH were recorded during this period, with a peak measured wind gust of 59 MPH from a mesonet station located two miles west of Shickley.
High Wind, Nuckolls
- When
- April 12, 4:00 PM CST to 7:00 PM CST
- Where
- Nuckolls forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Several gusts over 58 MPH were recorded during this period. The peak measured gust was 67 MPH, measured by a mesonet station located four miles west-northwest of Davenport.
High Wind, Valley
- When
- April 12, 4:00 PM CST to 6:00 PM CST
- Where
- Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Several gusts over 58 MPH were recorded during this period by the Ord Airport ASOS. with a peak measured gust of 60 MPH.
High Wind, Thayer
- When
- April 12, 4:00 PM CST to 7:00 PM CST
- Where
- Thayer forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Gusts near 58 MPH were recorded during this period. The highest gust was 58 MPH, measured by a mesonet station located in Davenport.
High Wind, Fillmore
- When
- April 12, 4:00 PM CST to 7:00 PM CST
- Where
- Fillmore forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Several gusts over 58 MPH were recorded during this period. The peak measured gust was 63 MPH, measured by mesonet stations located two miles west of Shickley and three miles north-northwest of Fairmont.
High Wind, Dawson
- When
- April 12, 4:09 PM CST
- Where
- Dawson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
A wind gust of 59 MPH was measured by a mesonet station located one mile north-northeast of Cozad.
High Wind, Clay
- When
- April 12, 5:00 PM CST
- Where
- Clay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
A wind gust of 59 MPH was measured by a mesonet station located two miles west of Ong.
High Wind, York
- When
- April 12, 5:29 PM CST
- Where
- York forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A wind gust of 58 MPH was measured by a mesonet station located three miles west of York.
High Wind, Adams
- When
- April 12, 7:00 PM CST to 9:00 PM CST
- Where
- Adams forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Several gusts over 58 MPH were recorded during this period by the Hastings Airport ASOS, with a peak measured gust of 63 MPH.
High Wind, Hamilton
- When
- April 12, 7:00 PM CST to 8:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
Wind gusts of 58 MPH were measured a few times during this hour by the Aurora Airport AWOS.
High Wind, Hall
- When
- April 12, 7:57 PM CST
- Where
- Hall forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
A wind gust of 58 MPH was measured by the Grand Island Airport ASOS.
High Wind, Kearney
- When
- April 12, 8:21 PM CST
- Where
- Kearney forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
A wind gust of 60 MPH was measured by a mesonet station located two miles north-northeast of Norman.
High Wind, Valley
- When
- April 12, 8:30 PM CST to 11:30 PM CST
- Where
- Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Several gusts over 58 MPH were recorded during this period by the Ord Airport ASOS, with a peak measured gust of 64 MPH.
High Wind, Buffalo
- When
- April 12, 9:05 PM CST
- Where
- Buffalo forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
A wind gust of 58 MPH was measured by a mesonet station located three miles east-southeast of Kearney.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 12 to 13, 202223 injured · $2.3 million · EF3 · 89 events
- Blizzard in North Dakota, April 12 to 14, 20222 deaths · 34 events
- Tornadoes and Hail in Minnesota, April 12, 20222 injured · $2.5 million · EF2 · 31 events
- Tornadoes and Hail in Louisiana, April 12 to 13, 20221 injured · $885,000 · EF2 · 54 events
- Tornadoes and Flood in Iowa, April 12 to 13, 20221 injured · $520,000 · EF2 · 41 events
- Flood in Kentucky, April 12, 20221 death · 1 event
- Hail and Damaging Winds in Minnesota, April 12, 2022$10 million · 1.5 in hail · 10 events
- Tornadoes and Hail in Iowa, April 12, 2022$1.3 million · EF1 · 16 events
- Damaging Winds and Lightning Strike in Louisiana, April 12 to 13, 2022$376,000 · 70 kt wind · 15 events
- Tornado and Hail in Texas, April 12, 2022$100,000 · EF1 · 8 events
- Flash Flooding and Flooding in Missouri, April 12 to 13, 2022$19,000 · 53 kt wind · 39 events
- Tornadoes and Hail in Nebraska, April 12, 2022EF1 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008778, 1008779, 1007851, 1008770, 1008784, 1008802, 1008775, 1008777, 1008785, 1007856, 1008789, 1008788, 1008774, 1007852, 1008791.